This is a new letter to the editor that I wrote, in the journal Headache; these newer CGRP meds are marvelous for many patients, but the true side effect profile is just evolving:
(LETTER FROM THE JOURNAL HEADACHE, JULY, 2019: LAWRENCE ROBBINS,M.D.)
Erenumab, the first of the calcitonin gene-related peptide (CGRP) monoclonal antibodies (mAbs) for preventing migraine, is usually referred to as “safe.” 1 Panels of physician experts often minimize the side effects. Our literature is replete with descriptions of the mAb studies, which resulted in almost no adverse events. 2-4 The other CGRP monoclonal antibodies (fremanezumab, galcanezumab, and eptinezumab [awaiting Food and Drug Administration (FDA) approval]) are also widely regarded as having minimal side effects. However, the “real world” experience with erenumab is quite different. As of March 31, 2019, the FDA Adverse Events Reporting System Public Dashboard listed 10,531 total adverse events for erenumab. Of these, 1460 were considered serious – some life threatening. This was after only 10 months of use. These high numbers eclipse those listed for onabotulinumtoxinA. For all uses, adverse events reported for onabotulinumtoxinA totaled 33,372 between 2002 and 2018, an average of 2086 events per year. We are only discussing short-term problems due to erenumab. Long-term side effects remain largely unknown.
This author has personally communicated with many “high prescribing” headache providers regarding their experience with erenumab. Most feel that constipation is a common occurrence. For some erenumab patients, the constipation greatly diminishes quality of life. Very few of these high prescribers officially report the “mild or annoying” adverse events. Many have encountered at least one serious side effect. To be fair, there are headache providers who state that they rarely hear of any side effects.
My patients have reported a plethora of side effects. 5 Constipation has occurred in 20% of these patients. Other side effects encountered have been nausea (7%), worsening headache (5%), fatigue (5%), depression (3%), and joint pain (3%).
Four of our patients have experienced a serious side effect that was likely related to erenumab. These 4 include: A 31?year?old woman with severe neurologic symptoms, including hemiparesis. She also suffered from severe fatigue and joint pain. Her work-up was negative, and she slowly recovered; a 21 year old woman, with a history of hemiplegic migraine (no events since 2015), who suffered a probable migraine?related stroke. She reported dysgraphia, which has improved by 80% over 6 months; a 65 year old woman with a history of rheumatoid arthritis, who reported suffering from severe fatigue and joint pains, which eventually resolved on Prednisone; and a 60 year old woman with reversible cerebral vasoconstriction syndrome, which resolved without a cerebral infarction.
I have monitored various online patient migraine chat boards. Many of the patients have experienced an excellent response to erenumab. However, a significant percentage of patients describe mild or moderate side effects with erenumab. Severe adverse events are also commonly reported. It is generally accepted that online patient reports are not always reliable. Even still, when I compare the online patient comments regarding erenumab to those of onabotulinumtoxinA, there is significantly less reporting of side effects from the onabotulinumtoxinA. This matches my clinical experience.
There are many theoretical risks from blocking CGRP. 6-10 Evolution has deemed CGRP to be an important substance in virtually every organ system. In the limited number of patients studied, the use of erenumab over a number of years has not resulted in long-term adverse effects. However, we will only know about long?term effects in 10-20 years.
The CGRP mAbs have not been studied in patients who are under significant stress. During stress, CGRP plays vital roles. CGRP also is located in the pituitary and hypothalamus. The blood brain barrier does not protect these areas from mAb penetration. Before testing these antibodies in adolescents, hormonal studies should be accomplished.
Using the available information, I would “guesstimate” that the risk for a serious adverse event is approximately 0.5% of patients. It appears as if most of these serious events resolve over time. The “non-serious” side effects, such as constipation or worsening headache, are often disturbing to a patient’s quality of life. This letter focuses on erenumab, which was the first mAb on the market. It is too early to assess risk from the other mAbs.
When we discuss risks vs benefits, patients deserve more than to hear “it is very safe.” We should include the possibility, although remote, of incurring a serious side effect. Erenumab has been life changing for tens of thousands of migraineurs. I am grateful to the companies for bringing these to market. With that, we must be open with our patients about the possibility of side effects.